Warning issued for over-the-counter drugs

Misuse of painkillers like paracetamol can lead to liver damage and even death, health experts have warned.
Pharmacist Ahmad Samir grabs a box of Panadol at Aster pharmacy in Dubai. UAE health experts have warned that misuse of painkillers like paracetamol is leading to liver damage and even death.
Pharmacist Ahmad Samir grabs a box of Panadol at Aster pharmacy in Dubai. UAE health experts have warned that misuse of painkillers like paracetamol is leading to liver damage and even death.

ABU DHABI // People are poisoning themselves by not taking proper care with common medications bought over the counter at pharmacies, senior health officials say.

Among readily available medications, pain relievers and cough medicines are the biggest causes of illness that may lead to liver, kidney or blood-pressure conditions.

"People … take large amounts of these drugs or unknowingly take more than one drug that has the same active ingredient," said Dr Yasser Sharif, the head of medical product safety at the Health Authority - Abu Dhabi (Haad). "Many patients will go to the physician and not inform them of drugs that they may already be taking."

Statistics show the most commonly misused over-the-counter (OTC) medicine is paracetamol, commonly used in painkillers such as Panadol and Tylenol.

A survey last year by the Dubai Pharmacy College on 105 patients poisoned by OTCs found 53 of the cases involved the misuse of paracetamol.

In Abu Dhabi, of 21 cases of OTC misuse reported to the Poison and Drug Information Centre at Haad this year and last, 13 were linked to paracetamol, which is also known as acetaminophen.

Dr Sharif attributed the findings to a misconception that OTC products, particularly paracetamol, are safe whatever the dose.

"If someone has a headache and is not responding to one or two pills, he thinks he can safely take more," he said.

The daily limit for paracetamol set by the US Food and Drug Administration is 4 grams. That means no more than eight 500 milligram tablets in one day.

Liver damage is the main danger of paracetamol overdose, Dr Sharif said. "The patient remains asymptomatic [initially], but after 48 hours they will experience vomiting and pain in the liver area, in the right side below the diaphragm," he said. "This means toxicity has already taken place."

Dr Sharif said such damage could lead to the need for a liver transplant.

The Food and Drug Administration reports that between 1998 and 2003 show paracetamol was the leading cause of liver failure in the US. The Centers for Disease Control and Prevention estimate there are nearly 1,600 cases of liver failure in the USa year, with paracetamol being the most common cause.

Ahmad Samir, a pharmacist at the Aster pharmacy in Dubai, said although 4 grams was the maximum daily dose, the appropriate amount depended on the person's weight and height. Another problem was the variety of products that exist within the same brand.

"It's important that the consumer buys the product that is most suitable for their illness," Mr Samir said. "There are tablets for fever, for pain and for cold and flu. If people are taking all these tablets at the same time, they risk taking too much."

Cough and cold products, including antihistamines and pseudoephedrine, made up 21 per cent of the OTC-misuse cases reported to Haad.

Many of the cases involve children whose parents have failed to read or understand the label, or who are not using appropriate measuring devices, Dr Sharif said.

"If a parent misreads 'teaspoon' as 'tablespoon', it could mean they are giving their child three times the required dosage," he said. "Parents should use the measuring device that is provided with the product."

Improper doses can lead to serious complications.

"Too many antihistamines can cause hallucinations in children, while an overdose of pseudoephedrine can increase blood pressure, disrupt the heart rhythm and cause hyperactivity," Dr Sharif said.

The third most commonly misused drugs include other painkillers such as ibuprofen and diclofenac, an anti-inflammatory drug used in products such as Voltaren and Cataflam. These can result in kidney problems and increased blood pressure.

Prolonged use of these drugs can also be dangerous, Dr Sharif said.

"If symptoms last for more than one week, they must visit a doctor," he said. "The patient could be masking a more serious underlying medical condition."

Misuse of OTC medications made up 10 per cent of all cases received by the Poison and Drug Information Centre at Haad.

The centre plans to launch a campaign in December that aims to educate parents and children on the proper use of such drugs.

Anyone who suspects a poisoning has occurred or has any questions on drug poisoning can contact the information centre at 800-424 or pdic@haad.ae

mismail@thenational.ae

Dangerous drugs:

• Paracetamol/acetaminophen (fever reducer, painkiller). Recommended dose: 50 milligrams per kilogram of body weight

• Pseudoephedrin (decongestant). Recommended dose: 4mg/kg

• Ibuprofen (painkiller, anti-inflammatory). Recommended dose: 40mg/kg

• Diclofenac (anti-inflammatory). Recommended dose: 3.75mg/kg

• Antihistamines (relieve cold and allergy symptoms). Recommended dose depends on product.

Patients should always check dose instructions on product label

Published: October 9, 2011 04:00 AM

SHARE

Editor's Picks
NEWSLETTERS
Sign up to:

* Please select one